Tornadoes · United States · Virginia · 2023

EF1 tornado, Fraleytown to Duffield, Virginia, May 16, 2023

From Fraleytown to Duffield, this EF1 tornado ran 0.6 miles across Scott County on May 16, 2023, touching down at 5:33 PM EDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 16, 2023
Touchdown
5:33 PM EDT (21:33 UTC)
Lifted
5:34 PM EDT (21:34 UTC)
On the ground
1 minutes
Path length
0.6 miles (0.9 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Scott County
Touchdown point
36.705, -82.796
Lift-off point
36.709, -82.788
Record number
2305161533-01

The damage survey

6 damage points were recorded along this path by NWS MRX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • Location is 60 degrees at 300 yards from pic
  • Same damage as previous pic: 190 def at 800 yards
  • 120 at 700 yards from location we took pic.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A weak trough brought severe straight line winds and weak tornadoes embedded in a line of severe thunderstorms.

An EF1 tornado touched down on the northwest side of the ridge south of US Highway 23 and ended before crossing the highway. The tornado primarily uprooted softwood trees along its path.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

16 minutes of warning. NWS MRX issued a tornado warning for this county at 21:17 UTC, 16 minutes before the tornado touched down, in force until 21:43 UTC.

The county was under a severe thunderstorm watch, issued at 16:31 UTC and running to 23:07 UTC.

Issued (UTC)ExpiredProductOffice
16:31 UTC23:07 UTCSevere Thunderstorm WatchMRX
21:09 UTC21:45 UTCSevere Thunderstorm WarningMRX
21:17 UTC21:43 UTCTornado WarningMRX
21:42 UTC22:15 UTCSevere Thunderstorm WarningMRX
22:03 UTC22:34 UTCSevere Thunderstorm WarningMRX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:37 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the tornado touched down at May 16, 3:32 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, May 16, 3:32 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Morristown TN
332 PM EDT Tue May 16 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...(This evening through Wednesday) Issued at
330 PM EDT Tue May 16 2023

Scattered showers and a few thunderstorms were developing at mid
afternoon across the northwest part of the forecast area ahead of
a strong shortwave that was moving across the Ohio Valley and
headed for the central Appalachians and mid Atlantic states
tonight. Mid level flow was increasing this afternoon to the north
of the forecast area.

At the surface, a weak surface low was over central KY at 18z. A
warm frontal boundary extended eastward from the low into
northern and central KY. This area has the greatest risk for a
possible tornado. For the forecast area the surface low will move
east northeast and drag a cold front through Tennessee later today
and tonight. Dew points are in the mid 60s to lower 70s and much
of the region is becoming destabilized with temperatures in the
lower to mid 80s.Low level flow is fairly weak but effective
shear magnitudes around 35-45 kt will support organized
convection. The scattered convection ahead of the line may
produce large hail and damaging winds. With steep low-level lapse
rates strong outflows will cause a transition to bowing as storms
move east of the Appalachians later this evening. The best chance
of precipitation will be between about 500 PM and 900 PM with
lingering showers behind initial line to about midnight. Locally
heavy rainfall tonight may reach an inch across southwest
Virginia and over the eastern Tennessee Mountains but because the
storms will move through fairly quick no significant flooding
expected tonight.

Left over cloudiness behind the storms should last most of the
night with some patchy early morning fog...locally dense where
heavy rain may fall. Lower clouds will likely linger Wednesday
morning. Behind the front expect clearing skies by late morning
Wednesday. Higher pressure and drier airmass moving in tonight
will lower dewpoints from the 60s today into the 50s Wednesday.
Lows Wednesday will be cooler in the north in the mid to upper
50s. Highs slightly cooler in the upper 70s to about 80.

&&

.LONG TERM...(Wednesday night through next Tuesday) Issued at
330 PM EDT Tue May 16 2023

Key Messages:

1. Showers and a chance of thunderstorms Thursday afternoon.

2. A cold front brings showers/storms to the area on Saturday.

Wednesday night through Friday

A front will be stalled to our south to start the period, with a
large high pressure ridge over the Mid-Atlantic region that will be
building southward along the Appalachians in the low levels. The
ridge will push the front farther SE into GA, while in the mid/upper
levels, a shortwave trough will be approaching from the west. This
will draw moisture across GA/SC into our southern sections, and with
afternoon heating, scattered to numerous showers are expected to
develop. PoP/QPF grids will favor southern and western sections,
while the northern and central Valley will be under the influence
of a downslope flow off the mountains, decreasing rain chances in
those areas. Most of this activity should dissipate with the loss
of daytime heating, and with the movement of the shortwave trough
to the east of the mountains late Thursday night/Friday morning.
Weak mid/upper level ridging and a surface high will be over the
area on Friday, providing a dry and mostly sunny day with highs in
the upper 70s/near 80.

Friday night through Tuesday

Timing of a cold front and associated convection has come into
better focus today, as the models have merged closer in their
solutions. There are still some small timing differences, but the
period of best overlap for moisture and lift appears to be in the 12-
18Z time frame Saturday. Will begin chance PoPs late Friday night in
the Plateau, increasing to likely chances for the entire area
Saturday. A severe threat appears limited at this time due to a lack
of instability, as the low level flow will be W-SW ahead of the
front, preventing deep advection of a warm/moist Gulf air mass.
There will be good upper divergence in the jet entrance region, but
the wind field looks fairly weak. Will mention a chance of
thunderstorms but no severe threat will be mentioned in the HWO
at this time.

Sunday and Monday will be dry with a warming trend. The models
diverge in their solutions for Tuesday, with the GFS showing a high
amplitude ridge where the ECMWF shows a broad trough. Given this
uncertainty this far out in the forecast, will follow the NBM's
slight chance PoPs for Tuesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 135 PM EDT Tue May 16 2023

VFR conditions early this afternoon across east Tennessee. Expect
scattered showers and thunderstorms to develop next couple hours this
afternoon. Some thunderstorms may be strong with gusty winds and
hail this afternoon and evening with the highest risk at TRI and
TYS. Timing for strong storms looks like between 21Z and 02Z
Wednesday. Gusty SW winds through the afternoon at mainly TRI and
TYS ahead of any storms. Convection should move out of region by
06z Wednesday with MVFR and IFR cigs expected Wednesday morning in
the wake of precipitation. Ceilings may rise to VFR by the end of
the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             65  81  61  79 /  90  20  10  60
Knoxville McGhee Tyson Airport, TN  62  79  58  81 / 100  10   0  30
Oak Ridge, TN                       60  81  58  81 /  90   0   0  50
Tri Cities Airport, TN              58  77  53  76 /  90   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...TD
AVIATION...TD
LONG TERM...
Hazardous weather outlook, May 16, 3:37 PM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
337 PM EDT Tue May 16 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
337 PM EDT Tue May 16 2023 /237 PM CDT Tue May 16 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will continue late this afternoon and
evening ahead of an upper-level disturbance and cold front. Some
thunderstorms may become severe with the primary risk being damaging
winds and localized hail. There is a low risk of tornadoes, mainly
across far northern East Tennessee and southwest Virginia.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encourage to report severe weather and flooding
this afternoon and evening.

TD

In the hours before

Local storm report, May 16, 4:59 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             KARNS                   35.98N 84.12W
05/16/2023  M0.88 INCH       KNOX               TN   BROADCAST MEDIA

&&
Special weather statement, May 16, 5:16 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
516 PM EDT Tue May 16 2023

TNZ012-013-036-037-162145-
Anderson TN-Scott TN-Union TN-Campbell TN-
516 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of northeastern
Anderson, central Campbell, east central Scott and western Union
Counties through 545 PM EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Huntsville, or 12 miles west of La Follette, moving
east at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Follette, Jacksboro, Huntsville, Caryville, Rocky Top, Norris,
Norris Dam State Park, Andersonville, Disney and Cove Lake State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east Tennessee.

&&

LAT...LON 3639 8389 3618 8395 3614 8400 3633 8447
      3645 8442
TIME...MOT...LOC 2115Z 283DEG 46KT 3638 8435

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CED
Local storm report, May 16, 5:17 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             3 SW POWELL             35.99N 84.05W
05/16/2023  E0.70 INCH       KNOX               TN   PUBLIC

&&
Special weather statement, May 16, 5:18 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
518 PM EDT Tue May 16 2023

TNZ072-086-087-162145-
Blount Smoky Mountains TN-Northwest Monroe TN-Southeast Monroe TN-
518 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of central Monroe
County through 545 PM EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm near
Madisonville, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Madisonville, Tellico Plains, Tariffville, Mount Vernon, Citico and
Deals Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east Tennessee.

&&

LAT...LON 3536 8441 3540 8441 3540 8443 3543 8444
      3545 8443 3546 8445 3546 8444 3550 8446
      3551 8446 3554 8393 3547 8394 3545 8397
      3541 8402 3537 8401 3535 8404 3531 8404
      3530 8402 3529 8404
TIME...MOT...LOC 2118Z 274DEG 29KT 3543 8436

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CED
Local storm report, May 16, 5:31 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
531 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     WISE                    36.98N 82.58W
05/16/2023                   WISE               VA   911 CALL CENTER

            TREES DOWN.

&&
Special weather statement, May 16, 5:31 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
531 PM EDT Tue May 16 2023

TNZ040-041-070-073-074-162215-
Cocke Smoky Mountains TN-Jefferson TN-Northwest Cocke TN-
Sevier Smoky Mountains TN-North Sevier TN-
531 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of southeastern
Jefferson, southwestern Cocke and northern Sevier Counties through
615 PM EDT...

At 531 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sevierville, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sevierville, Newport, Pittman Center, McMahan, Chestnut Hill,
Harrisburg, Cosby, Bird Crossing, Fairgarden and Kodak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east Tennessee.

&&

LAT...LON 3589 8374 3593 8372 3594 8370 3594 8369
      3595 8369 3597 8365 3598 8366 3599 8365
      3599 8366 3602 8367 3593 8319 3574 8324
TIME...MOT...LOC 2131Z 284DEG 30KT 3592 8364

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Greensboro/Hi Pt, NC (KGSO), 12:00Z

9.6 hours before the tornado, 268 km from the path. May 16, 2023.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2023-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -49598, lifted condensation level 964 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2023-05-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 198 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-49598 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

Greensboro/Hi Pt, NC (KGSO), 00:00Z

2.4 hours after it, 268 km from the path. May 17, 2023.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2023-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 771 joules per kilogram, CIN -10, lifted condensation level 1173 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2023-05-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 105 square meters per square second, 0 to 6 km bulk shear 37 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
771 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
722 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5
0-3 km lapse rate
7.2 K/km

Open this sounding in Storm Lab

The radar

The Knoxville radar (KMRX), 81 km away, was scanning. The volume nearest the touchdown began at 21:31 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:15 UTCTSTM WND DMGWiseWise, VATREES DOWN.
21:17 UTCTORNADO3 Wsw Pennington GapLee, VAA SMALL TORNADO PATH WAS SURVEYED IN EASTERN LEE COUNTY, VIRGINIA, APPROXIMATELY 3 MILES WEST SOUTHWEST OF PENNINGTON GAP. THE TRACK WAS ABOVE LEFT POOR VALLEY ROAD BELOW THE RIDGELINE OF POOR VALLEY RIDGE. MAXIMUM WIND
21:17 UTCTORNADO3 Wsw Pennington GapLee, VAA SMALL TORNADO PATH WAS SURVEYED IN EASTERN LEE COUNTY, VIRGINIA, APPROXIMATELY 3 MILES WEST SOUTHWEST OF PENNINGTON GAP. THE TRACK WAS ABOVE LEFT POOR VALLEY ROAD BELOW THE RIDGELINE OF POOR VALLEY RIDGE. MAXIMUM WIND
21:20 UTCTSTM WND DMGPennington GapLee, VAA NWS SURVEY TEAM INVESTIGATED DAMAGE IN PENNINGTON GAP, VIRGINIA. A 2.5 MILE WIDE SWATH OF DAMAGE WAS FOUND ON THE SOUTH SIDE OF TOWN. WIND SPEEDS WERE ESTIMATED BETWEEN 70 AND 90 MPH.
21:25 UTCTSTM WND DMGPennington GapLee, VAMULTIPLE TREES DOWN.
21:27 UTCTORNADO2 N PattonsvilleLee, VAA NWS SURVEY TEAM FOUND A DAMAGE PATH THAT BEGAN NEAR THE INTERSECTION OF HIGHWAY 58 AND THE WEST END OF OLD RIDGE ROAD, WHERE TREES WERE UPROOTED. THE PATH CROSSED A RIDGE, AND ENDED NEAR THE EAST END OF OLD RIDGE ROAD.
21:30 UTCTSTM WND DMGDuffieldScott, VATREES DOWN.
21:33 UTCTORNADO1 S DuffieldScott, VAAN EF1 TORNADO TOUCHED DOWN NORTHWEST SIDE OF RIDGE LINE SOUTH OF US HIGHWAY 23 AND ENDED BEFORE CROSSING THE HIGHWAY. SOFTWOOD TREES UPROOTED. MAXIMUM WIND SPEED WAS 100 MPH, PATH LENGTH WAS 0.6 MILES, PATH WIDTH WAS 30
22:00 UTCTSTM WND DMG4 Ene ClinchportScott, VASEVERAL TREES DOWN ACROSS THE COUNTY.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2023 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of May 16, 2023

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 164:46 PM EDTEF1Magoffin, KY0.7150$1,000
May 165:17 PM EDTEF1Lee, VA0.150
May 165:27 PM EDTEF1Lee, VA0.630

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.